Antidepressant Side Effects
While there are many positive effects of antidepressants, there are also some negative ones that you should be aware of. These side effects can be mild or severe. Sometimes they go away on their own or become less severe over time. If you’re experiencing side effects, talk to your doctor about your treatment options. He or she may prescribe a different antidepressant for you.
Common side effects of antidepressants
Antidepressants are often prescribed for a variety of mental health conditions, and some side effects are common and serious. Some of these side effects include drowsiness and chest pain, and may require medical attention. Some people may experience impulsive behavior, restlessness, and grouchiness when taking these medications. It is important to tell your doctor about any existing medical conditions or allergies so your doctor can ensure the best course of treatment. It is also important to avoid alcohol and illegal drugs while on antidepressants.
While most antidepressants have a small number of common side effects, it is important to consult with a medical professional if you notice any of these symptoms. You may need to adjust your dose or switch to another antidepressant to avoid experiencing side effects. Stopping a prescribed antidepressant suddenly can lead to withdrawal symptoms.
Sweating is one of the more common side effects of antidepressants, and it affects about 20% of patients taking them. It usually occurs on the face, neck, or chest, and typically persists throughout the course of the treatment. There are several treatments that can help patients with this side effect, including the benztropine, venlafaxine, and mirtazapine.
Patients taking serotonin-related antidepressants have an increased risk of sweating. It’s also more likely to happen if they take multiple medications that boost serotonin levels. In addition, migraine medications, such as triptans, can increase sweating because they increase serotonin levels, which affects body temperature.
Jitteriness/anxiety syndrome can be an early side effect of antidepressants and anxiety disorder treatments. It has been identified as a potential explanation for treatment failure and has become a common warning sign when using selective serotonin reuptake inhibitors (SSRIs). This side effect has not been formally defined, but a recent systematic review reveals a number of potential contributors to the syndrome, including the drug itself.
Researchers looked for articles that reported on jitteriness/anxiety syndrome. Articles were included in the review if they addressed at least one of the four aspects above. The most common side effects reported were irritability, agitation, and suicidal thoughts. However, the study also identified a few cases of jitteriness and anxiety without suicidal thoughts.
Increased risk of suicidal thoughts
Antidepressants can increase the risk of suicidal thoughts in both children and adolescents. As a result, doctors must balance the increased risk of suicidality with the clinical need for antidepressants. Observation of patients on antidepressants is necessary for monitoring the development of suicidal thoughts.
The FDA first took action in 2004 to warn about the increased risk of suicidal thoughts among people taking antidepressants. In response, the agency required that SSRI antidepressants be labeled with a black box warning. In addition, the agency expanded the warning to cover young adults and children under the age of 18.
Antipsychotics, benzodiazepines, and antidepressants are widely used in the treatment of various types of allergies. A large proportion of patients referred for allergy evaluations are taking these drugs on an ongoing basis. In Denmark, for example, approximately 420,000 patients take AD, AP, or BD. As a result, these drugs can complicate the diagnostic workup of allergy.
Antidepressants can trigger an allergic response in some people. Some of these reactions may be cutaneous, while others may be internal. It is important to know about the potential for allergic reactions to antidepressants before taking them. Allergies to antidepressants may lead to temporary worsening of depression or even to suicidal thoughts. If you notice any of these symptoms, you should seek medical or psychiatric help immediately.